Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 210, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 13, 2017, 7:48 PM CDT for Custer County, Nebraska. It was in force for 42 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2017, 7:48 PM CDT (00:48 UTC)
- Expired
- Aug 13, 2017, 8:30 PM CDT
- In force
- 42 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
County Custer County, NE
The radar
The North Platte radar (KLNX), 100 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 7:53 PM CDT | HAIL 0.88 | 6 E Callaway, NE | |
| Aug 13, 7:55 PM CDT | HAIL 0.88 | 7 Ese Callaway, NE | |
| Aug 13, 8:31 PM CDT | HAIL 1.25 | 1 Ne Oconto, NE | |
| Aug 13, 8:33 PM CDT | HAIL 2 | Oconto, NE | |
| Aug 13, 8:36 PM CDT | HAIL 3 | 3 Se Oconto, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1439 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted.
641
WUUS53 KLBF 140048
SVRLBF
NEC041-140130-
/O.NEW.KLBF.SV.W.0210.170814T0048Z-170814T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
748 PM CDT SUN AUG 13 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
South central Custer County in central Nebraska...
* Until 830 PM CDT
* At 748 PM CDT, a severe thunderstorm was located near Callaway, or
11 miles southwest of Broken Bow, moving south at 25 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Callaway, Oconto and Lodi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4131 10001 4136 9975 4106 9971 4105 10000
TIME...MOT...LOC 0048Z 346DEG 22KT 4134 9984
HAIL...1.75IN
WIND...70MPH
$$
CDC1 follow-up statement
280
WWUS53 KLBF 140112
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
812 PM CDT SUN AUG 13 2017
NEC041-140130-
/O.CON.KLBF.SV.W.0210.000000T0000Z-170814T0130Z/
Custer NE-
812 PM CDT SUN AUG 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTH CENTRAL CUSTER COUNTY...
At 812 PM CDT, a severe thunderstorm was located near Oconto, or 16
miles southwest of Broken Bow, moving south at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Oconto and Lodi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4120 10000 4124 9973 4106 9971 4105 10000
TIME...MOT...LOC 0112Z 343DEG 22KT 4119 9978
HAIL...1.00IN
WIND...70MPH
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:17 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 13, 6:17 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 617 PM CDT Sun Aug 13 2017 .SHORT TERM...(This evening through Monday) Issued at 305 PM CDT Sun Aug 13 2017 The NAM and HRRR/HRRR EXP models have been persistent showing storm development across the central Sandhills this afternoon and this evening. This is related to a weak frontal boundary drifting south through the region. Winds aloft at 500mb strengthen a bit to 35kt to perhaps 45kt this evening. Instability, 2500-3000 J/KG MLCAPE should be sufficient for supercell development. Temperatures at H700mb have warmed to near 10C across Srn Neb and this could be a capping mechanism as activity moves south toward I-80 this evening. The models show storm activity breaking up and becoming scattered or even isolated. A second disturbance across the cntl Rockies this afternoon should move east into Wrn Neb late tonight. The showers and thunderstorms may dissipate as they move through Wrn Neb. The models suggest they will encounter rain-cooled and more stable air. POPs for tonight are limited to 40 percent given the limited coverage shown by the HRRR models. Storm activity should diminish Monday morning. Isolated showers and thunderstorms are in place Monday afternoon. The forcing for storm development Monday is highly uncertain but the instability and cape are favorable. The SREF was the basis for the fog forecast Monday morning. The RAP and NAM models maintain a moist layer at h700mb. This should prevent dense fog from forming. The SREF and MET guidance suggest fog will form and the forecast is for patchy fog. The temperature forecast uses blended guidance plus bias correction for lows in the 50s and 60s with highs in the 80s Monday. A weak frontal boundary should be draped across Ncntl Neb keeping highs across Ncntl Neb near 80 while highs rise toward 90 across the Southwest. .LONG TERM...(Monday night through Sunday) Issued at 305 PM CDT Sun Aug 13 2017 The GFS and ECM suggest any storm development Monday afternoon would grow upscale across ncntl Neb Monday evening. Winds aloft at 500mb decrease to 25-30kt suggesting the severe weather potential will be lower. SPC is favoring the Black Hills for genesis and awarded the Hills a 5 percent severe chance. Two other significant rain chances develop Tuesday and Thursday and instability returns Saturday for what could be a third rain event/opportunity. A broad upper level trof will migrate through Canada furnishing jetlets of wind speed maxima aloft and an occasional lowering of heights across Nebraska appear to be the foci for storm development. The situation late Tuesday has been advertised for several model runs now and ambient precipitable water increases to over 1.5 inches Tuesday afternoon. Winds at 500mb are 25-35kt perhaps suggesting a HP multicell environment. POPs are 60 percent for this event and SPC has a 5 percent severe chance covering much Cntl and Swrn Neb. Moisture returns Thursday and another disturbance moves through. Winds aloft increase to 25-35kt once again and precipitable water increases to 1.25-1.50 inches. The model consensus shows h700mb temperatures falling to around 8C presenting a weak cap. A similar set up is in place Saturday with warmer temperatures at 700mb. Highs in the 80s are expected this week and a gradual warming trend develops Thursday through Saturday. This supports increasing instability and a strengthening cap at 700mb which could limit storm coverage. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 616 PM CDT Sun Aug 13 2017 Isolated to scattered storm coverage is underway and should generally continue as depicted by the HRRR model which shows the storms exiting south around 03z. A second disturbance across the Laramie range this evening should move east into Wrn Neb later tonight. The showers and thunderstorms may dissipate as they move through Wrn Neb. The models suggest they will encounter rain-cooled and more stable air. Any storm activity should diminish Monday morning. The MET guidance, NAM and SREF models suggest MVFR/IFR cigs/vsby will develop tonight. The SREF was the basis for fairly widespread stratus developing. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...CDC AVIATION...CDC
Hazardous weather outlook, Aug 13, 3:07 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 307 PM CDT Sun Aug 13 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-142015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 307 PM CDT Sun Aug 13 2017 /207 PM MDT Sun Aug 13 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered severe thunderstorms are expected. The area of concern for severe weather is generally along and south of a line from Oshkosh to Mullen to Springview. The hazards are scattered storms with large hail, isolated storms with very large hail, two inches in diameter or larger, wind damage and locally heavy rainfall. An isolated tornado may form also. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A few isolated strong thunderstorms possible Monday afternoon and Monday night. However, better chances for isolated strong to severe thunderstorms exist Tuesday and Tuesday evening across all of the outlook area. Large hail up to one inch diameter and damaging winds will be possible. Unsettled conditions continue Thursday and Thursday night, however, the threat for strong or severe thunderstorms is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Aug 13, 6:46 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
646 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL BROKEN BOW 41.41N 99.64W
08/13/2017 E1.50 INCH CUSTER NE LAW ENFORCEMENT
&&
SNIVELYSpecial weather statement, Aug 13, 6:49 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
649 PM CDT SUN AUG 13 2017
NEZ007-010-140030-
Holt NE-Boyd NE-
649 PM CDT SUN AUG 13 2017
...SPECIAL WEATHER STATEMENT...
At 648 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lynch to 6 miles southeast of Spencer.
Movement was east at 10 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Lynch, Bristow, Monowi, Dorsey, Scottville and Redbird State Wildlife
Management Area.
This includes Highway 12 between mile markers 121 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.
LAT...LON 4260 9848 4281 9864 4293 9844 4293 9841
4291 9835 4288 9831 4278 9830 4270 9830
TIME...MOT...LOC 2348Z 285DEG 11KT 4290 9840 4281 9861
CDCLocal storm report, Aug 13, 6:54 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 13 NNE ARNOLD 41.60N 100.10W
08/13/2017 M1.00 INCH CUSTER NE TRAINED SPOTTER
&&
KALLENLocal storm report, Aug 13, 7:09 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
709 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FLASH FLOOD BROKEN BOW 41.41N 99.64W
08/13/2017 CUSTER NE TRAINED SPOTTER
WATER COVERING ROADS AND GOING UP AND OVER THE CURBS IN
TOWN
&&
SNIVELYSpecial weather statement, Aug 13, 7:37 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
737 PM CDT SUN AUG 13 2017
NEZ010-140115-
Holt-
737 PM CDT SUN AUG 13 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HOLT AND
SOUTHEASTERN BOYD COUNTIES...
At 737 PM CDT, a strong thunderstorm was located 10 miles south of
Lynch, or 19 miles northeast of O'Neill, moving southeast at 15 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Scottville, Redbird State Wildlife Management Area and Dorsey.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.
LAT...LON 4266 9855 4278 9841 4277 9834 4275 9830
4246 9831
TIME...MOT...LOC 0037Z 310DEG 12KT 4268 9840
TaylorLocal storm report, Aug 13, 7:38 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
738 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 3 W MERNA 41.48N 99.82W
08/13/2017 E1.50 INCH CUSTER NE PUBLIC
&&
SNIVELYThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:05 PM CDT | Tornado Warning | LBF | Custer | 40 min |
| Aug 13, 7:16 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 44 min |
| Aug 13, 7:25 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 50 min |
| Aug 13, 7:37 PM CDT | Special Weather Statement | LBF | Holt | 38 min |
| Aug 13, 7:41 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 49 min |
| Aug 13, 7:55 PM CDT | Special Weather Statement | LBF | Logan | 50 min |
| Aug 13, 8:00 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln, Logan | 45 min |
| Aug 13, 8:12 PM CDT | Special Weather Statement | LBF | Holt | 48 min |
| Aug 13, 8:20 PM CDT | Special Weather Statement | LBF | Custer | 40 min |
| Aug 13, 8:28 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 47 min |
| Aug 13, 8:51 PM CDT | Special Weather Statement | LBF | Custer | 39 min |
| Aug 13, 8:52 PM CDT | Special Weather Statement | LBF | Logan | 38 min |
| Aug 13, 9:15 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 33 min |
| Aug 13, 9:33 PM CDT | Special Weather Statement | LBF | Logan | 42 min |
| Aug 13, 10:48 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 27 min |
| Aug 13, 11:24 PM CDT | Special Weather Statement | LBF | Frontier | 51 min |
| Aug 13, 11:40 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 50 min |
| Aug 14, 12:18 AM CDT | Special Weather Statement | LBF | Custer | 42 min |
| Aug 14, 12:26 AM CDT | Areal Flood Advisory | LBF | Frontier | 3 hr |
| Aug 14, 12:30 AM CDT | Severe Thunderstorm Warning | LBF | Frontier | 45 min |
| Aug 14, 1:19 AM CDT | Areal Flood Advisory | LBF | Custer | 3 hr |
| Aug 14, 1:24 AM CDT | Special Weather Statement | LBF | Frontier | 51 min |
| Aug 14, 1:44 AM CDT | Flash Flood Warning | LBF | Frontier | 6 hr |
| Aug 14, 1:52 AM CDT | Flash Flood Warning | LBF | Custer | 5 hr |
| Aug 14, 2:48 PM CDT | Flash Flood Watch | LBF | Blaine, Boyd, Brown, Chase, Custer, Deuel and 12 more | 37 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.